|Year : 2008 | Volume
| Issue : 2 | Page : 96-97
Leprosy presenting as immune reconstitution Inflammatory Syndrome
Sujata Mehta, Bela Padhiar, Bela Shah
Dept of Dermatology, Civil Hospital and BJ Medical College, Asarwa, Ahmedabad, India
'Sumeru', St. Xavier's College Corner, Navrangpura, Ahmedabad
Source of Support: None, Conflict of Interest: None
| Abstract|| |
A 35-year-old HIV-reactive female presented to us with multiple erythematous plaques on her face, trunk, and limbs, since five days. Bilateral ulnar and lateral popliteal nerves were thickened and tender. Antiretroviral drugs (d4T, 3TC, NVP) had been started one month prior. Slit skin smear was negative. Skin biopsy from infiltrated lesions showed ill-defined, noncaseating epitheloid granulomas, confirming the diagnosis of borderline tuberculoid leprosy, with reversal reaction. In the setting of the recent Antiretroviral Therapy (ART) this is considered clinically as Immune Reconstitution Inflammatory Syndrome (IRIS).
Keywords: Leprosy, antiretroviral therapy, immune reconstitution inflammatory syndrome
|How to cite this article:|
Mehta S, Padhiar B, Shah B. Leprosy presenting as immune reconstitution Inflammatory Syndrome. Indian J Sex Transm Dis 2008;29:96-7
|How to cite this URL:|
Mehta S, Padhiar B, Shah B. Leprosy presenting as immune reconstitution Inflammatory Syndrome. Indian J Sex Transm Dis [serial online] 2008 [cited 2020 Aug 10];29:96-7. Available from: http://www.ijstd.org/text.asp?2008/29/2/96/48734
| Introduction|| |
Immune Reconstitution Inflammatory Syndrome (IRIS) is defined as the occurrence or worsening of clinical and/or laboratory parameters despite a favorable outcome in HIV surrogate markers (CD4 counts and viral load).  Earlier it was believed that, unlike tuberculosis, the course of leprosy was not significantly affected by HIV. However, we now know that immune suppression caused by HIV can suppress the clinical manifestations of leprosy, which can then be unmasked with ART, often as a reversal reaction.
| Case report|| |
A-35-year old HIV-positive female presented with multiple, erythematous plaques on her face, trunk, and limbs since five days [Figure 1]. She had tingling and numbness in her extremities associated with fever, malaise, joint pain, and edema of feet. Her CD4 count was 114/uL and viral load was not performed because of cost constraints. She was started on antiretroviral therapy (d4T, 3TC, NVP) one month back. At that time her CD4 count was not done. Nine months back her CD4 count was 67/uL. On examination there were multiple erythematous, infiltrated plaques on her nose, chin, ear, forearm, trunk, and legs with loss of hair. Bilateral ulnar and lateral popliteal nerves were thickened and tender. Touch and temperature sensations were impaired over plaques and in the distal aspects of limbs. She had edema of feet and ichthyosis on the lower limb. Eyebrow hair was lost. There was no lymphadenopathy or other significant systemic findings. Slit skin smear was negative. Skin biopsy showed ill-defined, noncaseating epitheloid granulomas in the dermis without demonstration of bacilli, suggestive of borderline tuberculoid (BT) leprosy. She was diagnosed as a case of BT leprosy, with reversal reaction. In the setting of the recent ART, it was clinically considered a case of IRIS.
She also had a past history of few hypopigmented lesions on her face, trunk, and limbs before two years, which had subsided spontaneously within a few weeks without any therapy. No biopsy of these lesions was carried out.
The patient had completed six months of antituberculosis therapy for pulmonary Koch's three months prior.
The patient was given anti-leprosy drugs Tab. Rifampicin (450 mg.) and Tab. Clofazimine (300 mg.) monthly, with oral clofazimine (50 mg.) and oral Ofloxacin (400 mg.) daily, along with continuation of ART (d4T, 3TC, NVP).
Non-steroidal anti-inflammatory drugs (NSAIDs) and oral steroids (prednisolone 40 mg daily) were given to tide over the inflammatory phase.
| Discussion|| |
IRIS is a new and unexpected clinical interaction between HIV and leprosy in a patient who has started Highly Active Anti-Retroviral Therapy (HAART). In most cases, IRIS is the first manifestation of leprosy symptoms. 
The first published case of leprosy associated immune reconstitution disease occurred in 2003 in a Ugandan living in London. 
The unmasking of the leprosy by HAART and the severity of the reversal reaction suggest that immune reconstitution played an important role in the patient's clinical presentation.
IRIS most commonly presents with BT leprosy in patients who have HIV. 
At least in a proportion of patients, the clinical presentation of leprosy is suppressed by HIV-associated immunodeficiency. Borderline form of leprosy requires M. leprae specific cellular response, for the lesions to manifest. Antiretroviral Therapy may provide the immunological trigger leading to presentation of the disease, similar to the reversal reaction. 
In any HIV-infected patient on HAART, who develops tender erythematous plaques or sudden paralysis, leprosy should be ruled out on a priority basis, especially in endemic areas.  Many more reports are now trickling in from different parts of India. ,
Treatment of IRIS includes the use of anti-inflammatory drugs, steroids, and specific antimicrobial agents, with the continuation of HAART.
The prevalence of leprosy is falling in our country and many states have reached elimination levels. We should not miss out on these patients as their prompt recognition and treatment is important, for the community in general and the patient in particular.
| References|| |
|1.||French UA, Price P, Stone SF. Immune restoration disease after antiretroviral therapy. ADS 2004;18:1615-27. |
|2.||Larson SD, Lockwood DN. Leprosy after starting antiretroviral treatment: An increasingly reported clinical problem but not a serious public health risk. BMJ 2007;334:217-8. |
|3.||Lawn SD, Wood C, Lockwood DN. Borderline tuberculoid leprosy: An immune reconstitution phenomenon in a human immunodeficiency virus-infected person. Clin Infect Dis 2003;36:e5-6. [PUBMED] [FULLTEXT]|
|4.||Bwire R, Kawuma HJ, Type 1 reaction leprosy, neuritis and steroid therapy: The impact at the immunodeficiency virus. Trans RSOC Trop Med Hyg 1994;88:315-6. |
|5.||Ustianowsky AP, Lawn SD, Lockwood DN. Interactions between HIV infection and leprosy. Lancet Infect Dis 2006;6:350-60. |
|6.||Kharkar V, Bhor UH, Mahajan S, Khopkar U. Type I lepra reaction presenting as immune reconstitution inflammatory syndrome. Indian J Dermatol Venereol Leprol 2007;73:253-6. [PUBMED] |
|7.||Mukhopadhyay P, Pal S, Mallik S, Biswas S, Saha B. Borderline tuberculoid leprosy: A manifestation of immune reconstitution inflammatory syndrome in a human immunodeficiency virus infected person. Indian J Dermatol 2006;51:278-80. |
|8.||Stoll M, Schmidt RE. Adverse events of desirable gain in immunocompetence: The Immune Restoration Inflammatory Syndromes. Autoimmun Rev 2004;3:243-9. [PUBMED] [FULLTEXT]|